Idaho, 2020

Damaging Winds in Idaho, May 30 to 31, 2020

May 30 to 31, 2020 · NWS PIH · 15 events in 10 counties and zones

Several reports of thunderstorm wind gusts over 50 knots were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of thunderstorm wind gusts over 50 knots were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 12:44 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, May 30, 12:44 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
144 PM MDT Sat May 30 2020

.SHORT TERM...Tonight through Monday night.
Approaching surface cold front along with weak upper level wave
this evening will likely keep isolated to widely scattered
thunderstorms in southeast Idaho through midnight and then taper
off. Expect much cooler temperatures after some locations having
record or near record high temperatures today, on Sunday.
Generally about a 15 degree cool off is expected Sunday. Expect
now showers or thunderstorms with dry conditions everywhere.
Temperatures will warm again on Monday ahead of the next system
with isolated convection returning to the northern areas in the
central mountains and the Island Park area Monday and Monday
night. Expect some breezy conditions ahead of and behind the cold
front tonight and Sunday but should be below advisory levels.
GK

.LONG TERM...Tuesday through Saturday. On Tuesday, we see a cut-off
low pressure system off the coast of southern California with
primarily zonal flow over Idaho. A series of weak disturbances from
a low to our north look to dominate any showers or thunderstorm that
may develop Tuesday or Wednesday afternoon. By Thursday, the cut-off
low tries to go inland, bringing its moisture with it and increasing
our chances for thunderstorms through Saturday as it continues to
track very slowly to the east and then northeast. Models pull it
through Idaho Friday and Saturday; which would greatly saturate the
area, cool down temperatures and bring the threat for strong winds.

ND

&&

.AVIATION...
Two main hazards today will be hazards associated with thunderstorms
this evening and very strong wind shear developing this evening.
Particularly strong shear at IDA and PIH of 40 to 50 knots at 2000
ft expected between 01 and 06 UTC. For some, a prolonged period of
shear will be noted or two distinct periods of shear will be felt.
This will be the result of a developing low level jet initially,
followed by a passing cold front overnight. Look for improving
conditions tomorrow morning.

ND

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 30, 1:49 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
249 PM MDT Sat May 30 2020

IDZ061-063-302130-
Bear Lake Valley ID-Caribou Range ID-
249 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAR LAKE COUNTY UNTIL
330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lake Idaho Portion, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Dingle, Border Summit, Geneva,
Geneva Summit and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11111 4200 11137 4247 11129 4243 11105
      4214 11105
TIME...MOT...LOC 2048Z 192DEG 26KT 4204 11123

DMH
Special weather statement, May 30, 3:01 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
401 PM MDT Sat May 30 2020

IDZ061-302300-
Bear Lake Valley ID-
401 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEAR LAKE, SOUTH CENTRAL BEAR
LAKE COUNTY UNTIL 500 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lake Idaho Portion.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4216 11136 4217 11123 4200 11123 4200 11143
TIME...MOT...LOC 2200Z 240DEG 49KT 4209 11125

ND
Special weather statement, May 30, 3:37 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
437 PM MDT Sat May 30 2020

IDZ055-056-302315-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
437 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a line of thunderstorms 13
miles southwest of Oakley Reservoir, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oakley Reservoir, Oakley, Bostetter Ranger Station and western City
Of Rocks.

LAT...LON 4199 11422 4207 11428 4210 11428 4233 11392
      4210 11372 4199 11403
TIME...MOT...LOC 2236Z 236DEG 16KT 4206 11416

ND
Special weather statement, May 30, 3:59 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
459 PM MDT Sat May 30 2020

IDZ059-060-302345-
Franklin/Eastern Oneida Region ID-Bear River Range ID-
459 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 10 miles east of Preston, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Preston, Franklin, Dayton, Weston, Clifton, Whitney, Minnetonka Cave,
Riverdale and Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 11150 4200 11202 4221 11201 4222 11150
TIME...MOT...LOC 2258Z 238DEG 49KT 4204 11169

ND

The radar

The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
May 30, 4:09 PM MST to 4:20 PM MST
Where
Cassia County, 18 mi W of Oakley
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.250, -114.222

A 57 mph wind gust measured at Cotton Ridge RAWS site.

Thunderstorm Wind, Cassia

When
May 30, 5:39 PM MST to 5:50 PM MST
Where
Cassia County, 48 mi SE of Burley
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.039, -113.116

A 57 mph wind gust at Moburg Canyon.

Thunderstorm Wind, Oneida

When
May 30, 5:45 PM MST to 6:00 PM MST
Where
Oneida County, Juniper
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.130, -112.980

A 57 mph wind gust measured at the Juniper interchange ITD site.

Thunderstorm Wind, Oneida

When
May 30, 6:01 PM MST to 6:20 PM MST
Where
Oneida County, 4 mi N of Holbrook
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
42.228, -112.650

A 71 mph gust measured 4 miles north of Holbrook. Some tin on tops of silos blown off haystacks and some boat damage reported.

Thunderstorm Wind, Custer

When
May 30, 6:23 PM MST to 6:35 PM MST
Where
Custer County, (U15)challis Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -114.220

A 61 mph gust measured at Challis ASOS.

Thunderstorm Wind, Bingham

When
May 30, 7:05 PM MST to 7:15 PM MST
Where
Bingham County, Atomic City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

A 61 mph wind gust at Atomic City.

Thunderstorm Wind, Butte

When
May 30, 7:40 PM MST to 8:00 PM MST
Where
Butte County, 8 mi E of Arco
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -113.140

A 74 mph wind gust measured at Deadman Canyon.

Thunderstorm Wind, Bonneville

When
May 30, 7:50 PM MST to 8:00 PM MST
Where
Bonneville County, 16 mi WNW of Idaho Falls
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.569, -112.325

A 70 mph gust measured at Kettle Butte site.

Thunderstorm Wind, Jefferson

When
May 30, 8:00 PM MST to 8:10 PM MST
Where
Jefferson County, Terreton
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
43.830, -112.430

A 64 mph wind gust reported in Terreton.

Thunderstorm Wind, Jefferson

When
May 30, 8:15 PM MST to 8:25 PM MST
Where
Jefferson County, Roberts
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
43.720, -112.130

A 58 mph wind reported in Roberts.

Thunderstorm Wind, Bannock

When
May 30, 8:30 PM MST to 8:40 PM MST
Where
Bannock County, 6 mi N of Chubbuck
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.007, -112.450

A 61 mph wind gust measured just south of Fort Hall.

Thunderstorm Wind, Bingham

When
May 30, 8:30 PM MST to 8:40 PM MST
Where
Bingham County, 3 mi W of Aberdeen
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
42.950, -112.909

Idaho Power reported 38 downed power poles from thunderstorm winds. It occurred along 1700 S between 1800 W and 3100 W about 3 miles west of Aberdeen. About 2,000 customers lost power and as of 12 PM MDT on May 31st about 800 customers were still without power.

Thunderstorm Wind, Jefferson

When
May 30, 8:40 PM MST to 8:50 PM MST
Where
Jefferson County, Hamer
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
43.920, -112.200

A 64 mph wind gust reported in Hamer.

Thunderstorm Wind, Clark

When
May 30, 8:45 PM MST to 9:00 PM MST
Where
Clark County, 6 mi S of Dubois
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.083, -112.230

An 83 mph wind gust measured at the Camas ITD site.

Thunderstorm Wind, Teton

When
May 31, 3:45 AM MST to 4:00 AM MST
Where
Teton County, 4 mi WSW of Victor
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.578, -111.194

A 60 mph wind gust measured at the Pine Creek Pass ITD site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892285, 892282, 892294, 892293, 892287, 892270, 892279, 892274, 892289, 892290, 892268, 892299, 892288, 892286, 892295.